Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 180, NWS Norman, OK

May 5, 2021Harper County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 5, 2021, 6:48 PM CDT for Harper County, Woods County, Woodward County, Oklahoma. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 6:48 PM CDT (23:48 UTC)
Expired
May 5, 2021, 7:08 PM CDT
In force
20 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS54 KOUN 052348
SVROUN
OKC059-151-153-060030-
/O.NEW.KOUN.SV.W.0180.210505T2348Z-210506T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
648 PM CDT Wed May 5 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woods County in northwestern Oklahoma...
  Harper County in northwestern Oklahoma...
  North central Woodward County in northwestern Oklahoma...

* Until 730 PM CDT.

* At 648 PM CDT, a severe thunderstorm was located 11 miles north of
  Buffalo, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Laverne, Buffalo, May, Rosston, Alabaster Caverns State Park,
  Selman and Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9907 3658 9917 3662 10000 3700 10000
TIME...MOT...LOC 2348Z 287DEG 44KT 3700 9965 

HAIL...0.88IN
WIND...60MPH
 
$$

WR
1 follow-up statement
829 
WWUS54 KOUN 060008
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
708 PM CDT Wed May 5 2021

OKC059-151-153-060018-
/O.CAN.KOUN.SV.W.0180.000000T0000Z-210506T0030Z/
Woods OK-Harper OK-Woodward OK-
708 PM CDT Wed May 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODS...HARPER
AND NORTH CENTRAL WOODWARD COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits.

LAT...LON 3700 9907 3658 9917 3662 10000 3700 10000
TIME...MOT...LOC 0006Z 287DEG 44KT 3693 9935 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:38 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 5, 3:38 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
338 PM CDT Wed May 5 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 246 PM CDT Wed May 5 2021

Showers and a few storms have already formed over east central
Colorado and parts of western and northern Kansas early this
afternoon.  This activity is expected to move into at least
northwest Oklahoma after 6 pm. Limited instability should keep
most thunderstorm below severe levels, but a few storms may
produce hail near quarter size along with gusty winds. This will
mainly be true across far northwest Oklahoma. During the evening
and overnight, showers and a few storms should continue to move
south and east into central Oklahoma, perhaps parts of southern
Oklahoma. Ridging to our west will build eastward which will bring
nice weather for Thursday.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 338 PM CDT Wed May 5 2021

There will be another chance of showers and thunderstorms Friday
morning with some isentropic ascent (especially across northern
Oklahoma). A remnant complex of thunderstorms may also affect
parts of northern/western Oklahoma Friday night from the
northwest.

By Saturday, an embedded shortwave trough will approach the
Central Plains. As the trough approaches, a surface cyclone will
intensify near the Oklahoma/Kansas border. The increasing surface
pressure gradient will result in breezy southerly winds. By
afternoon, as vertical mixing increases, the attendant dryline is
forecast to mix east of the 100th meridian. Hot temperatures are
expected west of the dryline with 850 mb temperatures progged to
be >25 deg C. Temperatures in the 90s to near 100 deg F are
possible and elevated fire weather conditions may develop in this
area.

East of the dryline, instability and shear will be sufficient for
strong to severe thunderstorms. However, a capping inversion may
limit the spatial extent of convection. Currently, it appears the
greatest ascent to prime the environment (e.g., sufficiently lift
the capping inversion) for convection will be across Kansas and
north central Oklahoma. Nevertheless, opted to expand the chance
for showers/storms a little farther south than the model QPFs
given the uncertainty.

A much cooler and drier airmass is expected in the cyclone's wake
for Sunday with highs in the 70s deg F and breezy northerly
winds. The dry airmass will result in lows in the 40s and 50s deg
F by Monday morning.

For early to mid next week, occasional shortwave troughs are
progged to affect the Southern Plains. While the pattern looks
unsettled (e.g., periods of showers/storms are possible), it's too
early to pick out if there is a given day that might have a
higher risk for severe weather (if at all).

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Wed May 5 2021

Clouds across northern Oklahoma will continue to erode during the
afternoon. However, another shortwave trough will approach the
southern Plains late this afternoon/evening. Lift associated with
this feature will result in an increase in mid to high clouds
along with a chance of showers and isolated storms. The best
chance for precipitation will be this evening and overnight,
mainly across the northern half of Oklahoma. Clouds will dissipate
late overnight into Thursday morning.

&&

.UPPER AIR...
Issued at 246 PM CDT Wed May 5 2021

No Upper Air flight are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  76  52  79 /  40  10   0  10
Hobart OK         53  80  53  84 /  40  10   0  10
Wichita Falls TX  53  80  54  84 /  20  10   0   0
Gage OK           47  76  51  87 /  50  10  10  10
Ponca City OK     47  73  48  75 /  20   0   0  30
Durant OK         53  79  53  79 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...06
Hazardous weather outlook, May 5, 2:52 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
252 PM CDT Wed May 5 2021

OKZ004>048-050>052-TXZ083>090-062000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
252 PM CDT Wed May 5 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered thunderstorms are expected across portions of
western Oklahoma this evening. A few strong to marginally severe
thunderstorms are possible. Thunderstorms should gradually weaken
as they move eastward toward central Oklahoma overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are possible again on Friday and Friday night, with
isolated strong or marginally severe storms possible in northwest
Oklahoma on Friday evening. Thunderstorm chances persist each day
through Tuesday with the highest chances in central and eastern
Oklahoma, but these thunderstorms will not be widespread through
this time.

.Fire weather...
Fire weather conditions will be elevated over western Oklahoma
Friday afternoon and again Saturday afternoon with warm
temperatures, low humidity and breezy conditions.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 5, 6:29 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Wed May 5 2021

OKZ004-005-060000-
Harper OK-Woods OK-
629 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Woods
Counties Until 700 PM CDT...

AT 627 PM CDT, a severe thunderstorm was located near Acres, moving
east at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...

Locations impacted include...
Laverne, Buffalo, May, Rosston and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9914 3679 9927 3680 9929 3675 9930
      3660 9939 3660 9998 3700 10000
TIME...MOT...LOC 2327Z 285DEG 43KT 3708 9985

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:21 AM CDTRiver Flood WarningOUNAtoka41 hr
May 5, 6:29 PM CDTSpecial Weather StatementOUNHarper31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.